Colorado, 2004

Winter Weather in Colorado, March 4 to 5, 2004

March 4 to 5, 2004 · NWS GJT · 6 events in 6 counties and zones

A late winter storm brought cold and unstable air to western Colorado and produced 5 to 12 inches of snow across most mountains. Locally higher snowfall amounts up to 18 inches fell across the Flat Top Mountains.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A late winter storm brought cold and unstable air to western Colorado and produced 5 to 12 inches of snow across most mountains. Locally higher snowfall amounts up to 18 inches fell across the Flat Top Mountains. Additionally, strong and gusty winds caused significant blowing and drifting of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 3, 3:04 PM MST, 10 hours 56 minutes earlier.

Area forecast discussion, Mar 3, 3:04 PM MST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
304 PM MST WED MAR 3 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
CLOSED LOW CIRCULATING OVER THE GULF OF CA EARLY THIS AFTERNOON WITH
A PACIFIC WAVE MOVING INLAND ACROSS NORTHERN CA AND THE PACIFIC
NORTHWEST. POSITIONING OF LOW AND DEFORMATION AREA SHUNTED MUCH OF
THE DEEPER MOISTURE SOUTHEAST OF THE FORECAST AREA EARLY IN THE
DAY. AS A RESULT...MOST VALLEYS EXPERIENCED DECREASE IN CLOUDS WHILE
INSTABILITY AND RESIDUAL MOISTURE CAUSED CLOUDS TO REFORM OVER THE
HIGHER TERRAIN WITH A FEW TO WIDELY SCATTERED SNOW SHOWERS.

TONIGHT...LOW PROGGED TO DRIFT TO THE NORTHEAST IN RESPONSE TO KICKER
MOVING ACROSS THE WEST ACCORDING TO LATEST GUIDANCE. AS LOW MOVES
NORTH...MOISTURE EXPECT MOISTURE TO INCREASE ACROSS THE SOUTHERN AND
CENTRAL MOUNTAINS AND TO A LIMITED DEGREE...THE NORTHERN MOUNTAINS AS
WELL. THEREFORE...HELD ONTO SCATTERED MOUNTAIN POPS...BUT FEAR THIS
MAY BE OVERDONE. NORTHWEST HALF OF THE CWFA ON THE DRY SIDE OF THE
DEFORMATION AREA...SO CUT OUT ANY POPS ACROSS THOSE AREAS TONIGHT.
THIS MESHES WELL WITH LATEST MESOETA...THOUGH GFS SMEARS THE QPF
FIELD A BIT FARTHER WEST. FELT ETA QPF BETTER RESOLVED TODAY AND
THEREFORE STEERED POP FORECAST IN THIS DIRECTION. OVERNIGHT LOWS
WILL AGAIN BE A BIT CHILLY IN THE WESTERN VALLEYS WHERE FEWER CLOUDS
EXPECTED.

THURSDAY...LOW MOVES INTO THE SOUTHERN PLAINS DURING THE DAY AS
FIRST IMPULSE WITH PACIFIC WAVE MOVES ACROSS THE GREAT BASIN.
DAYTIME HEATING COMBINED WITH TIMING OF THE WAVE SHOULD YIELD
SCATTERED MOUNTAIN SNOW SHOWERS WITH LOW CHANCE POPS IN THE LOWER
VALLEYS OF COLORADO AND EASTERN UTAH. TEMPERATURES WILL CONTINUE
NEAR NORMAL.

THURSDAY NIGHT...120 KNOT JET DIGGING SOUTH ACROSS UTAH DURING THE
NIGHT WILL DEEPEN THE WAVE OVER THE WESTERN US. FAVORABLE LEFT EXIT
REGION OF THE JET COMBINED WITH INCREASINGLY CYCLONIC FLOW AND GOOD
WEST TO NORTHWEST FLOW WILL BRING INCREASED PCPN CHANCES TO THE
MOUNTAINS AND HIGH VALLEYS. THEREFORE...INCREASEED MOUNTAIN
POPS TO LIKELY IN MOST CO MOUNTAIN AREAS AND BUMPED UP SNOW AMOUNTS
IN THE NORTHERN MOUNTAINS. ANY ADDITIONAL SNOW EARLY FRIDAY MAY MAKE
AN ADVISORY NECESSARY FOR THE NORTHERN AND PORTIONS OF THE CENTRAL
MOUNTAINS. INCREASED CLOUDS COMBINED WITH SHORTWAVE MOVING OVER THE
AREA SHOULD HELP KEEP OVERNIGHT LOWS A BIT WARMER THAN PREVIOUSLY
FORECAST AND GENERALLY UPPED LOWS 2 TO 4 DEGREES.

.LONG TERM (FRIDAY-WEDNESDAY)...
UPPER TROUGH MOVES EAST BY MIDDAY FRI. SNOW LIKELY FOR NRN MTNS IN
THE MORNING WITH BEST INSTABILITY AND CONTINUED COLD ADVECTION AND
NW OROGRAPHIC FLOW AT 700 MB. SNOW ACCUMS 2 INCHES OR LESS AS
MOISTURE SOMEWHAT LIMITED. FAIRLY QUICK SHIFT TOWARDS MORE STABLE
LAPSE RATES DURING THE AFTN WITH WARMING ALOFT AND SUBSIDENCE IN THE
TROUGHS WAKE...SO WILL TAPER OFF POPS FRI AFTN/EVE.

ANOTHER PAC WAVE MOVES QUICKLY ONSHORE ACROSS WA/B.C. LATER FRI AND
ACROSS NRN ROCKIES FRI NIGHT...EVENTUALLY DROPPING INTO THE PLAINS.
SOME DIFFERENCES APPEAR WITH ECMWF/UKMET PRODUCING MORE CYCLONIC
CURVATURE ACROSS NRN ROCKIES THAN GFS...WHICH MAINTAINS FLATTER
HEIGHT FIELD AND WOULD PERHAPS IMPLY LESSER IMPACT ON OUR AREA.
SYSTEM DRAGS COLD FRONT WITH IT THAT PUSHES TO ABOUT WY/CO BORDER BY
SAT NIGHT PER GFS...WITH 700 MB . WITH PATTERN UNCERTAINTY AS TO
SRN EXTENT OF ENERGY...WILL NOT CHANGE MUCH IN THE FORECAST ATTM
EXCEPT TO BOOST CLOUDS ACROSS THE N FRI NIGHT AND SAT...AND POPS
FROM SLIGHT CHANCE TO CHANCE FOR THE NRN CO MTNS SAT AND SAT NIGHT.
WINDY ACROSS THE NRN MTNS SAT.

BROAD RIDGE DEVELOPS JUST OFF THE WEST COAST SUN AND THEN SHIFTS
INLAND MON-WED IN PROGRESSIVE PATTERN. GFS AND ECMWF SHOW WAVE
FIGHTING THROUGH RIDGE ABOUT MON-TUE. WOULD EXPECT SUCH A WAVE IF
IT OCCURS TO WEAKEN AS IT MOVES INTO RIDGE...AND WILL KEEP FORECAST
GENERALLY DRY THE FIRST OF NEXT WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/JAD
Hazardous weather outlook, Mar 3, 9:04 AM MST, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
904 AM MST WED MAR 3 2004

COZ009-012-017>023-UTZ022-028-029-041300-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-WEST ELK AND SAWATCH MOUNTAINS-
904 AM MST WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO...AND THE CENTRAL MOUNTAINS OF WESTERN COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT...

AREAS OF SNOW WILL CONTINUE ACROSS THE MOUNTAINS THE CENTRAL AND
SOUTHWEST MOUNTAINS OF COLORADO AND SOUTHEAST MOUNTAINS OF UTAH
DURING THE REMAINDER OF THE DAY AND TONIGHT...CREATING AREAS OF SNOW
PACKED AND ICY CONDITIONS ON ROADS...ESPECIALLY OVER MOUNTAIN
PASSES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SNOW SHOWERS WILL DECREASE TONIGHT...THOUGH SCATTERED SNOW SHOWERS
WILL CONTINUE IN THE MOUNTAINS THROUGH FRIDAY AS ANOTHER STORM SYSTEM
MOVES THROUGH THE AREA. CHANCE OF SNOW WILL MOVE INTO THE AREA
THURSDAY NIGHT AND FRIDAY. DRY AND WARMER CONDITIONS ARE EXPECTED
SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ003-004-010-013-UTZ023-025-041300-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-
904 AM MST WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHWEST
COLORADO AND NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF SNOW WILL CONTINUE ACROSS THE MOUNTAINS OF NORTHEAST UTAH
AND NORTHWEST COLORADO TODAY AND TONIGHT...CREATING AREAS OF SNOW
PACKED AND ICY CONDITIONS ON ROADS...ESPECIALLY OVER MOUNTAIN
PASSES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED SNOW SHOWERS WILL OCCUR EACH DAY OVER THE
NORTHWEST COLORADO MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ001-002-005>008-011-014-UTZ024-027-041300-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-GRAND VALLEY-LOWER YAMPA RIVER BASIN-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
904 AM MST WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF NORTHEAST AND
EAST-CENTRAL UTAH...AND NORTHWEST AND WEST-CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SNOW SHOWERS WILL CONTINUE OVER HIGHER ELEVATIONS...WITH
ISOLATED SNOW SHOWERS ACROSS THE VALLEYS TODAY AND TONIGHT. SOME
ROADS MAY BECOME SNOWPACKED AND ICY...CREATING HAZARDOUS DRIVING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED MOUNTAIN SNOW SHOWERS WILL OCCUR THROUGH FRIDAY...WITH
ISOLATED MOUNTAINS SHOWERS THEREAFTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

CJC/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Grand and Battlement Mesas

When
March 4, 2:00 AM MST to March 5, 6:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 4, 2:00 AM MST to March 5, 6:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Winter Weather, Northwestern San Juan Mountains

When
March 4, 2:00 AM MST to March 5, 6:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
March 4, 2:00 AM MST to March 5, 6:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Winter Weather, West Elk and Sawatch Mountains

When
March 4, 2:00 AM MST to March 5, 6:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Winter Weather, Flattop Mountains

When
March 4, 2:00 AM MST to March 5, 6:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389395, 5389396, 5389397, 5389398, 5389399, 5389400.